Have had two by-pass surgeries, one heart attack and valve replacement and now in CHF. My EF was about 35% but dropped to 23% after a reaction to prednisone taken for a allergic response to the dye used in heart cath. My problem seems to be my normal heart rate is running about 60 to 63 going up to about 70 when exercising (little treadmilling) My meds are 50mg cozaar...25mg aldactone and then supposed to be taking 50mg Toprol XL but started out at 25mg and find it puts my heart down in the mid 50's. All I want to know is if this is acceptable for someone with heart failure? I'm afraid to take the full 50mg.......I sometimes feel my HR is low enought without the beta blocker but then read that it is one of the good meds for heart failure so trying to find some way to take it and feel okay. Also take lasix on a as needed basis.
Guess my main question is regarding how low a HR is acceptable and what can I do to get my EF back up to the 35% that it had been since heart attack five years ago. At 35% I was doing okay.....very little shortness of breath etc....now I'm on oxygen full time and desparately want to get back to where I was......if possible. And why would prednisone put me into such severe heart failure?
Thanks for your thoughts.......
I have been doing good on my regular meds prescribed many years ago. Everything was good until my heart went into severe heart failure as a result of the prednisone....I'm just repeating what I was told by my doctor. I only took three prednisone pills before I was rushed to the hospital due to fluid filling my lungs...there they said I had gone into CHF etc. My lungs are fine and the need for oxygen is due to the lowered EF....also according to my doctor. I am exercising and salt restriction is in place........my problem seems to be that when my heart rate goes into the 50's the need for oxygen is even greater.....therefore I'm trying to understand just how to get things regulated and yet still take the required meds to get my heart back to where it was if possible.......have drs appt in a week so hope to get this figured out...........
I can only give you my experience, since my heart attack, 4 years ago, I have and EF of 23%. At times I have been in CHF, with fluid retention, SOB, and big big tiredness. I also experienced. Pulmonary Edema once, and even at that time I did not need oxygen but a CPAP machine for a few hours.
As I said, I do not think oxygen is a normal treatment for HF. Be sure that you are not retaining fluids, this is the most common reason for SOB.
A good reason for oxygen is if, in addition to your HF, you suffer some pulmonary problem and high pulmonary pressure.
I agree with you that low oxygen is not associated with CHF but until this reaction to the heart cath dye I never was on oxygen...never had any lung issues....everything I'm going through today started with this reaction and then my short time on prednisone....I don't understand it at all and what I get from my cardio is "well, it's all a matter of how bad your heart is now".
If I"m retaining fluid my weight doesn't show it but am taking 20mg lasix a day along with the aldactone....my lungs appear clear....no crackles or wheezing.
As for high pulmonary pressure I have no clue as to if I have that.....was in hospital for a week in Janurary and did have a lung dr treating me because of the edema at that time but it got cleared up by the time I left hospital. All he said to me was that x-rays showed perhaps a tiny COPD but not enough to even treat..........had a home nurse for a few months and she said lungs definitely were clear.......now I know clear lungs doesn't necessarily rule out a lung problem such as emphysema but lung dr said he didn't see anything like that.......just frustrating.........took coreg a few years ago and it improved my EF from 20% to 35% and that is why now I would like to keep taking a beta blocker because I know it's important med in heart failure.....but when HR drops mid 50's then I become even more non-functioning........
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.